Format

Send to

Choose Destination
See comment in PubMed Commons below
Ann Pharmacother. 2009 Jan;43(1):143-6. doi: 10.1345/aph.1L467. Epub 2009 Jan 6.

Increases in C-reactive protein may predict recurrence of clozapine-induced fever.

Author information

1
Geriatric Psychiatry Division, North Shore-Long Island Jewish Health System, The Zucker Hillside Hospital, Glen Oaks, NY 11004,USA. ikohen@nshs.edu

Abstract

OBJECTIVE:

To report a case of recurrent clozapine-induced fever that was associated with a rise in C-reactive protein (CRP).

CASE SUMMARY:

A 73-year-old man with Lewy Body dementia was admitted for psychosis. He was treated with clozapine (initial dose 12.5 mg/day, titrated to 75 mg/day over 15 days). On day 15 of clozapine therapy, he developed a benign fever (maximum 38.4 degrees C) that was associated with a rise in the CRP level (3.96 mg/dL). The level normalized when clozapine was discontinued. However, when the patient was rechallenged with clozapine, the CRP level became elevated (4.36 mg/dL) after 3 days of therapy, with a subsequent recurrence of fever (38.7 degrees C).

DISCUSSION:

We postulate that the elevation in CRP levels and the subsequent fever were caused by the effects of clozapine on the cytokine system via interleukin-6 and tumor necrosis factor-alpha, resulting in an inflammatory response with an acute phase reaction. This case is unique, as it is the first reported in the literature associating a recurrence of clozapine-induced fever with the known immunomodulatory effects of clozapine on cytokines and CRP level. According to the Naranjo probability scale, this adverse effect is probably associated with clozapine.

CONCLUSIONS:

Clozapine-related fever is generally benign but difficult to assess and manage, as it can be confused with much more serious conditions. Further research is needed to study whether CRP is a useful tool in predicting and managing clozapine fever.

PMID:
19126823
DOI:
10.1345/aph.1L467
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Atypon
    Loading ...
    Support Center